Wildfire, Wenatchee Area
- When
- August 9, 10:00 PM PST to August 16, 12:00 AM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
The Milepost 10 wildfire was lightning caused and originated one half mile south of Malaga. The fire burned through 5445 acres of dry grass and steep rocky slopes, cliffs, and benches west of the Columbia River near Rock Island Dam.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Milepost 10 wildfire was lightning caused and originated one half mile south of Malaga. The fire burned through 5445 acres of dry grass and steep rocky slopes, cliffs, and benches west of the Columbia River near Rock Island Dam. Heavy rain from thunderstorms on August 11th assisted firefighters but also led to flash flooding, mudslides, and road washouts disrupting access points. Level one evacuations were ordered during the fire but no structures were lost.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 9, 9:02 PM PST, 58 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1002 PM PDT Fri Aug 9 2013
.SYNOPSIS...
An active thunderstorm period is expected this weekend into
Monday, as a low pressure system sends several disturbances into
the area. This pattern will likely lead to abundant lightning
strikes as well as the potential for heavy rains...especially near
the Cascades. A drying trend will then occur for the middle of
next week as high pressure moves over the region.
&&
.DISCUSSION...
Evening update: active storms continue over some parts of the
CWA, though as a whole it has not been affecting large parts of
the Inland Northwest. Several items being watched. First, an
area of showers and thunderstorms around the central Panhandle is
lifting north-northwest, creeping into toward Kootenai and
southeast Spokane county at this hour. Some of this has been
robust, pulsing up and down with rather heavy downpours indicated
by radar and impressive radar rain rates. Models are not handling
this well...at least in terms of generating precipitation. However
a mid-level disturbance tracking north continues to come into some
instability. This and, of course, radar extrapolation suggest
these will continue their track and come across portions the
Spokane/C'dA metro, especially eastern Spokane county. However
they may not maintain their strength as they move off the higher
terrain of the Panhandle. So this will continue to be monitored
for intensity and coverage. The threat will continue to spread
north into the northeast Washington/northern Panhandle mountains
through the night.
PoPs were adjusted to include the above threats and to increase
cloud cover.
A second area of precipitation is expected continue to move up the
Cascades and expand across portions of the western Basin and
Wenatchee area through the night. Models have been handling this
better. The Cascades and nearby locations will remain an area of
concern, in terms of precipitation and possible flooding
(especially in the steep terrain and burn scar areas).
Lastly there is a modest outflow boundary coming across the lower
Columbia Basin, spread east-northeast. It is expected to weak, but
there is some slight threat it could either pop a few isolated
stray showers back toward the Blues/Palouse/L-C Valley later this
evening or at least bring some gusty winds. Either way, the main
threat of showers in southeast WA toward the Camas Prairie will
generally be on the wane...save for that outside threat.
Wave will continue to pivot around the parent low through the
weekend keeping modest shower and thunderstorm chances alive. The
next best threat after tonight (outside of the continuing chances
near the Cascades) comes late Saturday into Saturday night. /J.
Cote'
&&
.AVIATION...
06Z TAFS: Primarily VFR conditions over the next 24 hours.
However a threat of thunderstorms pushes in. The threat wanes from
the KPUW/KLWS area this evening, but continues to expand over
remaining TAF sites through at least the early overnight and
possibly through early Saturday morning. A brief lull is expected
during the late morning/early afternoon Saturday near TAF sites,
before another thunder threat returns Saturday night. he threat
comes to the remaining TAF sites, including KGEG to KMWH to KEAT
toward 04-06z. When storms come through, some may be strong, with
locally heavy rain that may briefly reduce visibilities to MVFR
conditions, as well as gusty/erratic winds. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 66 91 65 87 64 88 / 20 20 50 20 20 20
Coeur d'Alene 61 90 60 88 58 87 / 20 20 50 20 20 30
Pullman 56 89 55 86 52 86 / 20 20 40 20 20 20
Lewiston 66 96 65 93 64 93 / 20 20 40 20 20 20
Colville 57 93 57 92 56 92 / 20 20 40 50 40 40
Sandpoint 57 88 55 87 54 86 / 10 20 50 30 30 30
Kellogg 59 88 58 87 57 87 / 20 20 50 40 50 40
Moses Lake 65 95 64 93 61 92 / 30 20 40 20 20 10
Wenatchee 70 94 69 92 67 92 / 40 40 50 40 20 10
Omak 66 96 64 93 62 92 / 20 30 40 60 30 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Red Flag Warning until 11 PM PDT Sunday for East Washington
Central Cascade Mountains (Zone 682)-East Washington
Central Cascade Valleys (Zone 677)-East Washington North
Cascades (Zone 685)-East Washington Northern Columbia Basin
(Zone 673)-East Washington Okanogan/Methow Valleys (Zone
684)-East Washington Palouse and Spokane Area (Zone 674)-
East Washington South Central Cascade Mountains (Zone 680)-
East Washington South Central Cascade Valleys (Zone 676).
Flash Flood Watch from Saturday morning through Sunday evening
for East Slopes Northern Cascades-Waterville Plateau-
Wenatchee Area.
&&HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE SPOKANE WA 630 AM PDT FRI AUG 9 2013 IDZ003-026-027-WAZ031>036-043-044-101330- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 630 AM PDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER EASTERN WASHINGTON AND NORTH CENTRAL IDAHO. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS. IN GENERAL...THUNDERSTORMS MAY START OUT QUITE DRY THIS AFTERNOON BUT AS THE LIGHTNING ACTIVITY INCREASES THEY ARE EXPECTED TO BECOME PROGRESSIVELY WETTER. THE LIGHTNING ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY...BECOMING PROGRESSIVELY WETTER SATURDAY AND SUNDAY. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS. THE CONTINUED LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME NEW WILDFIRE STARTS. IDZ001-002-004-WAZ037-038-101330- NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 630 AM PDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER EASTERN WASHINGTON AND NORTHERN IDAHO. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS. IN GENERAL...THUNDERSTORMS WILL BE WET...BUT THE INCREASE IN LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME NEW WILDFIRE STARTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH MONDAY OVER EASTERN WASHINGTON AND NORTHERN IDAHO. SOME STORMS MAY PRODUCE STRONG GUSTY WINDS. IN GENERAL...THUNDERSTORMS WILL BE WET...BUT THE INCREASE IN LIGHTNING ACTIVITY COULD HEIGHTEN THE POTENTIAL FOR SOME NEW WILDFIRE STARTS. WAZ041-042-101330- WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- 630 AM PDT FRI AUG 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS TODAY AND TONIGHT OVER NORTH CENTRAL WASHINGTON. SOME THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS. IN GENERAL...THUNDERSTORMS MAY START OUT QUITE DRY THIS AFTERNOON BUT AS THE LIGHTNING ACTIVITY INCREASES THEY ARE EXPECTED TO BECOME PROGRESSIVELY WETTER. THE LIGHTNING ACTIVITY COULD HEIGHTEN POTENTIAL FOR NEW WILDFIRE STARTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH MONDAY...BECOMING PROGRESSIVELY WETTER SATURDAY AND SUNDAY. THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS. FLASH FLOODING WITH MUDSLIDES AND DEBRIS FLOWS WILL BE POSSIBLE OVER RECENT BURN SCARS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
813 PM PDT FRI AUG 9 2013
IDZ003-004-100415-
LATAH ID-
813 PM PDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN LATAH COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 915 PM PDT
AT 808 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF KENDRICK..MOVING NORTHWEST AT 5
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. WATCH FOR REDUCTIONS
IN VISIBILITY AS WELL AS POSSIBLE PONDING OF WATER ON ROADS FROM
THE HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
DEARY...
TROY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4661 11670 4667 11676 4683 11688 4700 11659
4665 11644 4663 11659 4663 11662 4659 11668
4659 11670
TIME...MOT...LOC 0312Z 145DEG 5KT 4670 11665
JCOTESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
857 PM PDT FRI AUG 9 2013
IDZ004-100500-
BENEWAH ID-KOOTENAI ID-
857 PM PDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
EXTREME SOUTHEASTERN KOOTENAI COUNTY IN THE PANHANDLE OF IDAHO
NORTHEASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO
UNTIL 1000 PM PDT
AT 855 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF ST. MARIES..MOVING NORTHWEST
AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. HEAVY RAIN MAY
ALSO PRODUCE PONDING OF WATER ON ROADS AND LOW-LYING AREAS.
LOCATIONS IMPACTED INCLUDE...
ST. MARIES...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4723 11636 4717 11646 4731 11664 4737 11664
4738 11663 4742 11648
TIME...MOT...LOC 0357Z 150DEG 13KT 4724 11646
JCOTESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
957 PM PDT FRI AUG 9 2013
WAZ031>033-035-100530-
WHITMAN WA-GARFIELD WA-ADAMS WA-
957 PM PDT FRI AUG 9 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
SOUTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON
NORTHWESTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON
UNTIL 1030 PM PDT
AROUND 935 PM PDT...A LINE OF VERY GUSTY WINDS AROUND THE TRI-CITIES
AREA PRODUCED GUSTS AROUND 45 MPH. THIS LINE IS HEADED NORTHEAST
TOWARD SOUTHWEST WHITMAN COUNTY AS WELL AS GARFIELD AND THE EXTREME
SOUTHEAST PART OF ADAMS COUNTY.
WE EXPECT THESE WINDS TO WEAKEN TO GUSTS OF 35 TO 45 MPH...BUT STILL
STRONG ENOUGH TO PRODUCE A THREAT TO TRAVELERS AND CAMPERS FOR
EXAMPLE.
LOCATIONS IMPACTED INCLUDE...BUT ARE NOT LIMITED TO BENGE...POMEROY
LACROSSE AND WASHTUCNA
LAT...LON 4646 11774 4648 11787 4661 11787 4658 11789
4658 11803 4655 11817 4658 11822 4662 11821
4673 11826 4674 11876 4707 11794 4673 11752
4641 11746 4633 11766
TIME...MOT...LOC 0446Z 239DEG 35KT 4671 11856 4645 11822
4622 11817The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472063.